News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Obstetrics

Question: Unexpected Pregnancy - Problems


 claralea - Wed Sep 10, 2008 1:49 pm

Yesterday I took a test (after a four days delay of my period) and found out I was (I AM) pregnant.
It was completely unexpected, as the only sexual contact I had was only six days after my last period and....using a condom! -that did NOT break!! (at least not visibly...)

So, to make things clear: my last period came on August 4; I had sex on August 10 (for the first and only time in the last four months, so... that's when it happened, definitely); my menstrual cycle is of 30/31 days; on September 9 I took a pregnancy test (three of them, actually) and discovered I was pregnant.

I'm 35 years old and single. I wasn't planning to have a child. However, since this happened to me, now I'd rather have the baby than.....consider other option. But... only if I knew I'd have a healthy baby!

Now, during the interval of time August 4 - September 9 I've taken the following medicines:
Nolicin (norfloxacinum) - only two tablets, two days after the intercourse (August 12);
Urinex (a drug for urinary infections, made of: anetol 4 mg + fencona 4 mg + pinen 31 mg [alfa 24,8 mg & beta 6,2 mg] + borneol 10 mg + cineol 3 mg + camfen 15 mg) - four tablets a day, between August 12 and 15, then again last week, between September 1 and 4;
Tantum Rosa, solution for vaginal hygiene, on the first five days after the sexual contact (August 10-15);
Xanax (alprazolamum) - 0,25 mg once a week or so (that is, about four tablets overall);
Dormicum (midazolamum) - 7,5 mg - about twice a week;
Metoprolol (metoprololum) - 50 mg twice a week;
Aspenter - 75 mg (Aspirin / Acidum Acetylsalicylicum) - about three times a week;
Tanakan (Ginkgo Biloba 100 mg) - one tablet a day, during the last week (September 3-9);
Betadine solution (Povidon-Iodine) on a scratch, about three times a day, for six or seven days, between August 23-30);
Visine (tetryzolinum solution) - eyedrops - once a day during the last two weeks (approximately August 26 - September 9).
Also, during this month I had a celebration every week (a wedding, two birthdays and a bachelor's party), at which I drank QUITE A LOT ALCOHOL - about 1 liter (kg) of wine /champagne per night... or about 500 ml of Martini... (In short, I sort of got drunk once a week!)
In addition to all this, I've been drinking a strong coffee every day - as I normally do.
And another thing: the conception happened only two days after my third (and last) dose of SILGARD, the vaccine against the Papiloma-virus! That is, I had the inoculation on August 8 and conceived the child on August 10.

None of this would have happened if I knew I was [about to get] pregnant. But, as I said, I didn't have the faintest idea this could happen! Now that I know I'm pregnant, of course I stopped taking any medication and drinking alcohol. But my question is: given all this, isn't it already TOO LATE?? I wouldn't want to give birth to a sick child!!! -to a child that would suffer and be miserable the whole life! This is the only thing I can think about right now!

Of course, I've called my doctor as soon as I found out I was pregnant. But....her secretary told me she was on vacation and she could only see me on September 26! My therapist, on the other hand, is home sick and doesn't return to work until September 20!! In all honesty, with all these questions unanswered I'm afraid I will go nuts until then!!! So I would really, really appreciate your opinion and advice!

Please excuse my eventual misspellings, it's been a long time since I haven't spoken English.

Many, many thanks!
Lea
 Debbie Miller, RN - Tue Sep 16, 2008 4:42 pm

User avatar Hello,
This is an extensive list of exposures during early pregnancy. In most cases we do not know what causes birth defects and only when we see a higher than usual rate of defects in patients who have been exposed to a particular drug do we know if it will have an effect or not. Some factors to consider include the amount of exposure. A one time use, or limited use is less likely to be a problem.

We do not know what effect binge drinking of alcohol will have on a baby. Recommendation is to avoid it altogether to be on the safe side but at this point it's best just to avoid any future binges since there's nothing you can do to change the past but hope for the best.

Supplements are not tested at all so we know very little about the effects of these; other drugs approved by the FDA are not tested on pregnant women so our only information is anecdotal (gathering data after a number of women have had exposure either because they did not know they were pregnant when taking it or because the benefit outweighed the risks). Topical medications are rarely a problem and would most likely require massive amounts of exposure to get into the baby's blood stream so they are probably not a concern. Eye drops are not a problem.

There is no way to guarantee a perfect baby. The best thing you can do is take care of yourself now and avoid such exposures in the future. Eat a balanced, healthy diet, get regular exercise, avoid secondhand smoke and see your doctor for prenatal care.

Best wishes.
 claralea - Wed Sep 17, 2008 4:32 pm

Thank you very, very much!! You really gave me hope!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here